Fentanyl may be hiding in the illicit drugs you’re using. You won’t see it, smell it or taste it, but it can kill you.
Fentanyl is a synthetic narcotic that is 50-100 times more toxic than other opioids. The dose must be carefully monitored to avoid accidental overdose. This makes it particularly high risk for people who have never used opioids or for people who may mistakenly use fentanyl thinking it is something else.
Deaths from overdoses involving fentanyl are increasing, particularly in the Vancouver area. Fentanyl-laced heroin, oxycodone and other ‘party drugs’ have resulted in the deaths of many recreational drug users.
Given the spike in overdose deaths, police and health authorities believe there is an increased amount of fentanyl in circulation, and are warning those who use these drugs, even on a recreational basis, of the increased danger, especially as they may be unaware of what they are taking.
In the Vancouver Coastal Health region the majority of people dying from using fentanyl are not from the Downtown Eastside. They are mostly recreational drug users who are snorting or smoking drugs. They may not know there is fentanyl in the drugs they are using.
Insite, which provides supervised drug injection services in the Downtown Eastside, has managed overdoses related to fentanyl, VCH staff there have been able to reverse the effects, resulting in zero deaths in the facility.
Deaths from overdoses involving fentanyl are increasing, particularly in the Vancouver area. To help prevent further deaths, VCH is partnering with the Vancouver Police Department, RCMP, BC Ambulance Service, Provincial Health Services Authority, Fraser Health, BC Centre for Disease Control and BC Coroners Service to provide education on the dangers of fentanyl.
Visit the Know Your Source
site for more info on fentanyl, posters, and resources.
Fentanyl is sometimes used in the management of complex pain. It must be prescribed by a physician and the dose should be carefully monitored.